MAUDE Adverse Event Report: NEUWAVE MEDICAL, INC. NEUWAVE FLEX PROBE 4; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES

NEUWAVE MEDICAL, INC. NEUWAVE FLEX PROBE 4; SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Model Number FLEX4
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994)
Date of Event 01/14/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date of event: publication year of 2022.Batch # unk.This report is related to a journal article; therefore, no product will be returned for analysis and the manufacturing records cannot be reviewed as the lot/batch number has not been provided.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Does the author/surgeon believe that the ethicon device caused or contributed to the patient complications mentioned in the article? if yes, please explain.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
Title: augmented fluoroscopy guided transbronchial pulmonary microwave ablation using a steerable sheath authors: mario ghosn, ahmed s.Elsakka, fourat ridouani, raphael doustaly, louie mingione, kevin royalty, etay ziv, erica alexander, aaron maxwell, sebastien monette, hyun s.Kim, robert f.Short, alda lui tam, robert d.Suh, stephen b.Solomon citation: transl lung cancer res 2022;11(2):150-164 | https://dx.Doi.Org/10.21037/tlcr-21-864 the aim of this prospective study was to evaluate feasibility and accuracy of augmented fluoroscopy guided transbronchial microwave ablation with a steerable sheath and without a bronchoscope.To simulate extra-bronchial lung tumors, 2 synthetic targets were placed percutaneously for each pig in separate lobes and outside the airways.9 yorkshire pigs (6 females and 3 males with a mean age of 3.5 months) were included in the study.18 synthetic targets with a median largest diameter of 9 mm (interquartile range, 7¿11 mm) were ablated.Endobronchial access was obtained through a 3.5-mm laparoscopic trocar or a 5-mm endopath xcel bladeless trocar (ethicon) placed in a t-connector connected to the endotracheal tube.A 6.5 fr steerable sheath (non- ethicon) was parked in the bronchus, and a flexible microwave ablation probe (flex4 and flex 6, neuwave, ethicon) was inserted coaxially then advanced through the bronchus wall towards the target.Final in-target position was confirmed by cone-beam computed tomography.Only one ablation of 100 w-5 min was performed per target.Clinical parameters including animal¿s appetite, cough, and temperature were monitored daily.Pigs were euthanized at the following time points: immediately, 24¿48 h, 7¿8 days, 13¿15 days, and 19 days after microwave ablation, and pathology analysis of the lungs was performed.Complications include rib fractures in the ablation zone (n=2), post-procedural pain or inappetence (n=2), intermittent cough (n=1), leukocytosis (n=1).In conclusion, transbronchial microwave ablation under cone-beam computed tomography-based augmented fluoroscopy using a steerable sheath and without bronchoscopy is feasible and accurate.While it offers an interesting alternative that decreases the risk of pneumothorax, comparison to the established percutaneous approach is needed to determine optimal patient selection parameters.Central tumors located near large airways, tumors with a computed tomography bronchus sign or patients who would not tolerate a pneumothorax may be potential targets.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 5/5/2022.Additional information was requested and the following was obtained: post-procedural pain- because the pig was treated with a iv pain medication in this study the complaints group presumed that this was indicative of a level of pain greater than what was expected.Response- in a 9 pig study, it reasonable to have one animal necessitating an additional therapeutic/s to address postoperative pain.This would be typical for a mwa or rf ablation and is not specific to the device being studied in this publication.Downgraded eligible rib fractures (2 separate animals)- the fractures were expected given they were part of the ablation zone.This would be expected given the in the case of the rib fracture a similar device with the same moa also have resulted in a rib fracture.This point is also noted in the article.Downgraded eligible.Inappetence and procedural pain are connected in this case file.It would be expected that a minimally invasive ablation or rf device and procedure with the same moa also have resulted in the same occurrence of inappetence and procedural pain.This would be accepted as part of the intervention and not the specific device being studied in this publication.In this type of complication it is a result of ¿anesthesia related,¿ related to having had the procedure downgraded eligible.Intermittent cough and leukocytosis are connected in this case file.A similar device with the same moa could also have resulted in also have resulted in intermittent cough and leukocytosis.Post ablation syndrome related to the animals response to ablation explains the leukocytosis.Intermittent cough is a function of the ablation in the pleural tissue and is not related to the device itself.It would be reasonable for an ablation using mwa or rf technologies in the lung could result in intermittent cough as a result of the procedure (ablation related) and not the device being studied in this publication.Downgraded eligible upon review of the information provided, it was concluded that this event does not meet the fda defined criteria for a reportable event and is being considered not reportable.

Brand Name
NEUWAVE FLEX PROBE 4
Common Device Name
SYSTEM, ABLATION, MICROWAVE AND ACCESSORIES
Manufacturer (Section D)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer (Section G)
NEUWAVE MEDICAL, INC.
3529 anderson st
madison 53704
Manufacturer Contact
orla o'mahony
3529 anderson st
madison, WI 53704
6107428552
MDR Report Key14166623
Report Number3008769756-2022-00021
Device Sequence Number20300756
Product Code NEY
UDI-Device Identifier00853719006319
UDI-Public00853719006319
Combination Product (Y/N)N
PMA/510(K) Number
K163118
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Literature
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/21/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFLEX4
Device Catalogue NumberFLEX4
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2022
Supplement Date Received by Manufacturer04/28/2022
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date05/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown